Hail, Lincoln
- When
- April 15, 6:04 PM CST to 6:05 PM CST
- Where
- Lincoln County, 7.02 mi WSW of Westfall
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.890, -98.120
About 3 miles north of Interstate 70.
Several severe thunderstorms moved across north central Kansas dropping hail stones ranging from the size of nickels to ping pong balls. Isolated flash flooding was also noted.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ICT wrote it up.
Several severe thunderstorms moved across north central Kansas dropping hail stones ranging from the size of nickels to ping pong balls. Isolated flash flooding was also noted.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Apr 15, 5:35 PM CST, 29 minutes earlier.
Area Forecast Discussion National Weather Service Wichita KS 635 PM CDT Sat Apr 15 2017 .SHORT TERM...(This evening through Tuesday night) Issued at 337 PM CDT Sat Apr 15 2017 Active weather pattern thunderstorm-wise expected to continue through Friday-Saturday. A cold front stretched from southeast Nebraska southwestward to a developing triple point over southwest Kansas, with a dryline extending south of the triple point into the eastern Texas Panhandle. Very strong instability (MLCAPE 2500-3500 j/kg) and 30-35 kt of effective bulk shear will be in place near and southeast of the front, where upper 50s to middle 60s dewpoints exist in the warm sector. Strong heating and areas of frontal convergence should allow widely scattered severe storms to develop toward early this evening near the front. Large hail and damaging wind gusts will be the main hazards this evening. Short-term models also indicate forcing from the low-level jet and isentropic lift may initiate scattered storms over the Flint Hills region this evening which could also pose a hail/wind threat. The cold front will shift slowly southward overnight into a 40-45 knot southerly low-level jet, which will tend to veer just ahead of the boundary late. This will likely support storms merging into larger clusters, which may have some back-building tendency, favoring locally heavy rainfall and localized flooding potential in south-central/southeast KS late tonight. Sunday-Sunday night...If overnight convection develops a fairly substantial cold pool, thinking precipitation chances will be fairly minimal Sunday morning across the forecast area, with greater chances further south across Oklahoma, in vicinity of the convectively-reinforced frontal zone. However, thinking shower/storm chances will increase late afternoon into Sunday night, as the NAM/GFS approach a subtle upper wave from the southwest, inducing warm/moist advection atop the frontal zone. Limited instability should preclude widespread severe weather. Monday-early Tuesday...A 2nd weak upper wave is expected to approach from the west, possibly supporting isolated hit-or-miss showers/storms Monday afternoon/evening, especially over southern Kansas in vicinity of weak frontal zone washing back north. This activity could linger into the nighttime hours in response to an increasing low-level jet. Furthermore, could see additional isolated activity Monday night into early Tuesday further north across central into east-central Kansas, as a Northern Plains shortwave advances a cold front into Mid-America. However, suspect better chances will remain north of the region near better forcing. Tuesday afternoon-night...Could see a few storms develop along a weakening cold front from central into northeast Kansas. If this occurs, strong instability with marginal deep layer shear would support a few severe storms. Activity could fester and/or develop through the overnight across central/northern Kansas as a strengthening low-level jet impinges on the west-east oriented frontal zone, with a continued threat for strong/severe storms and heavy rain. .LONG TERM...(Wednesday through Saturday) Issued at 337 PM CDT Sat Apr 15 2017 Wednesday afternoon-night...GFS and ECMWF overall synoptic pattern continue to suggest the potential for somewhat more widespread and/or higher end severe weather, as a vigorous shortwave and associated cold front approaches from the west, interacting with an increasingly moist/unstable airmass in place across the Heartland. What especially gets our attention is the increasing mid-upper level flow and associated deep layer shear. Details remain sketchy this far out, so check back for later forecasts. Friday-Saturday...Attention then turns to a powerful storm system expected to approach the Central/Southern Plains late week into the weekend. Despite fairly substantial spread amongst individual GFS ensemble members, overall medium range consensus continues to support the synoptic pattern surrounding this storm system. That said, thinking greatest severe weather potential will remain south of the Kansas region closer to the warm sector, with a greater potential for widespread rain/embedded storms across Kansas, along with much cooler temperatures (highs possibly in the 40s-50s and windy Fri-Sat). However, still quite a bit of uncertainty this far out, so will continue to monitor model trends. && .AVIATION...(For the 00Z TAFS through 00Z Sunday evening) Issued at 633 PM CDT Sat Apr 15 2017 Widely scattered storms are expected to develop along a slow, southward moving cold front across central Kansas within the next hour or two. Will include a VCTS mention at RSL/GBD/SLN/HUT to account for this convection potential, with prevailing shra/VCTS from 01-05z. Other clusters of strong-severe storms should develop over eastern Kansas in the mid evening time period, with a strengthening low-level jet with increased moisture transport. T The front will continue to push south into south-central/southeast KS overnight, into a 40 knot southerly low-level jet, including some potential for storm clusters to back-build across south- central/southeast KS. Some MVFR ceilings may develop along and just north of the cold front during the morning hours Sunday. Ketcham && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 58 66 56 73 / 60 50 50 20 Hutchinson 55 64 53 72 / 50 50 30 20 Newton 56 65 54 71 / 50 50 40 20 ElDorado 58 67 56 72 / 70 50 50 30 Winfield-KWLD 59 68 58 74 / 70 50 50 30 Russell 49 64 50 72 / 20 20 10 10 Great Bend 50 63 50 72 / 30 30 20 20 Salina 54 65 52 73 / 40 20 20 20 McPherson 54 65 52 72 / 50 40 30 20 Coffeyville 61 69 59 74 / 70 60 60 40 Chanute 60 67 57 72 / 70 50 60 40 Iola 60 67 56 72 / 70 50 60 40 Parsons-KPPF 61 68 58 73 / 70 50 60 40 && .ICT WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...JMC/ADK LONG TERM...ADK AVIATION...BDK
Hazardous Weather Outlook National Weather Service Wichita KS 426 PM CDT Sat Apr 15 2017 KSZ032-033-047>053-067>072-082-083-091>096-098>100-162130- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 426 PM CDT Sat Apr 15 2017 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight A few severe storms are possible generally along and west of the Flint Hills this evening along an approaching cold front. Hail up to the size of golfballs and wind gusts to 70 mph are the main hazards. Clusters of strong thunderstorms are then expected to move southward across eastern and southern Kansas overnight, with the threat transitioning to locally heavy rainfall and pockets of flooding. .DAYS TWO THROUGH SEVEN...Sunday through Friday There is a slight chance of showers and thunderstorms over southern Kansas Sunday morning into the afternoon, with chances increasing late Sunday afternoon and night. While a few strong storms with small hail are possible over southern Kansas, severe weather is not expected. Periodic thunderstorm chances will continue to impact the region through much of the upcoming week. It appears the greatest potential for organized severe storms will be Wednesday afternoon and evening, although a few severe storms cannot be ruled out Monday and Tuesday evening areawide, and again Friday over far southern Kansas. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening generally along and west of the Flint Hills. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/
The Wichita radar (KICT), 150 km away, was scanning. The volume nearest the first event began at 00:05 UTC.
28 hail, 2 flood, 1 flash flood. Local standard time, as filed.
About 3 miles north of Interstate 70.
Lots of hail was reported ranging from pea sized to one inch.
Located at mile marker 228 on Interstate 70.
Reports sent via Twitter. Drifts of hail were also reported.
Hail size ranged from quarter to half dollar sized.
Reported 3 miles north of Interstate 70 near Colt drive.
The hail ranged from pea to quarter sized and lasted several minutes.
This was reported on Highway 14.
Water was reported over Highway 14 near Elk Drive making travel extremely hazardous.
Nuisance street flooding was being reported across the city.
Nuisance street flooding was being reported.
One mile west of Lincoln on K-18.
Reported at 9th and Old Highway 40 West of Ellsworth.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2017Every state in 2017This day in weather historyWarnings in Kansas, April 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 688461, 688462, 688463, 688464, 688465, 688466, 688467, 688468, 688469, 688470, 688471, 688472, 688456, 688473, 688474, 688458, 688475, 688460, 688476, 688477, 688478, 688479, 688481, 688482, 688483, 688484, 688485, 688486, 688488, 688489, 688490.